Eosinophilic Fasciitis: A Rare Immune-Related Adverse Effect of Immune Checkpoint Inhibitor Therapy

Source: Dermatology Advisor, February 2020

A report describing 4 new cases of eosinophilic fasciitis (EF) occurring in patients with metastatic melanoma or lung adenocarcinoma receiving single-agent immune checkpoint inhibitor therapy at a tertiary cancer center was published in the Oncologist.1

Immune checkpoint inhibitors enhance antitumor immunity and have been shown to improve patient outcomes across a number of different tumor types; however, these therapies have also been associated with a wide range of immune-related adverse events (irAEs) that can affect any organ system, including the skin and musculoskeletal systems. Furthermore, the rarity of some of these irAEs, as well as their variable manifestations, present challenges regarding their early diagnosis and optimal management.

The spectrum of rare irAEs includes eosinophilic fasciitis, a rare inflammatory fibrosing condition associated with skin thickening and tightening that can be mistaken for scleroderma, which has also been reported as a rare irAE of immune checkpoint inhibitor therapy. However, unlike scleroderma, sclerodactyly, Raynaud phenomenon, telangiectasias, and nailfold capillary changes are not present in EF, and conversely, a “groove sign” or peau d’orange may be present in EF but not in scleroderma.

Read the original full article